Colorado, 2011Flash Flooding in Colorado, August 2, 2011
August 2, 2011 · NWS GJT · 2 events in 2 counties and zones
Deep subtropical moisture in a light southwest flow aloft resulted in some thunderstorms with heavy rainfall in southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture in a light southwest flow aloft resulted in some thunderstorms with heavy rainfall in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM MST, 25 minutes earlier.
Area forecast discussion, Aug 2, 1:50 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT TUE AUG 2 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY...
HIGH PRESSURE TO OUR EAST WILL CONTINUE TO PUMP SUBTROPICAL
MOISTURE ACROSS THE FORECAST AREA THROUGH THURSDAY. REMNANTS OF
TROPICAL STORM DON WILL ENHANCE THIS FOCUS AS IT PUSHES
NORTHEAST ACROSS THE SOUTHERN AND CENTRAL COLORADO THROUGH THIS
EVENING. SCATTERED CONVECTION OCCURRING EARLY THIS AFTERNOON...WITH
AN INCREASE IN COVERAGE AND INTENSITY EXPECTED LATER THIS AFTERNOON
AND THIS EVENING. MODELS PUSH THE BEST DYNAMICAL FOCUS EAST OF OUR
FORECAST AREA BY LATE THIS EVENING...WITH ISOLATED TO SCATTERED
CONVECTION CONTINUING OVERNIGHT. WITH THE POTENTIAL FOR HEAVY RAIN
PRODUCERS COMBINED WITH WEAK SHEAR...FLASH FLOOD WATCH REMAINS ON
TRACK ACROSS THE SOUTHERN HALF OF WESTERN COLORADO FOR THE POTENTIAL
OF LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. ELSEWHERE...
WITH LESS FOCUS ACROSS EASTERN UTAH AND NORTHWEST COLORADO...EXPECT
SCATTERED ACTIVITY WITH LOCALLY HEAVY RAIN POSSIBLE IN THE STRONGEST
STORMS. ACTIVITY WILL DIMINISH LATER THIS EVENING.
MODELS SHOW MONSOONAL MOISTURE CONTINUING ON WEDNESDAY WITH ANOTHER
WEAK DISTURBANCE EXPECTED TO MOVE ACROSS THE FORECAST AREA LATER
WEDNESDAY. CONDITIONS ARE PREDICTED TO BE A BIT LESS MOIST SO EXPECT
MAINLY CHANCE OF SHOWERS AND THUNDERSTORMS MOST LOCATIONS WITH
SCATTERED/LIKELY POPS OVER THE HIGHER TERRAIN. LOCALLY HEAVY
RAIN IN THE STRONGER STORMS IS STILL POSSIBLE.
SOUTHWEST MONSOONAL FLOW WILL CONTINUE TO PUSH MOISTURE ACROSS THE
FORECAST AREA ON THURSDAY. BEST FOCUS WILL BE ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA WITH CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED BY AFTERNOON.
.LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH TUESDAY.
A SHORTWAVE WILL MOVE ACROSS THE PACIFIC NORTHWEST REGION INTO
MONTANA BY FRIDAY. DRIER WESTERLY FLOW WILL SPREAD EAST
ACROSS THE FORECAST AREA ON FRIDAY. HAVE CONTINUED TO SCALE BACK POPS
ON FRIDAY WITH A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS NEAR THE
CONTINENTAL DIVIDE...WITH A SLIGHT CHANCE POPS ELSEWHERE.
RIDGE FLATTENS OVER THE WEST THIS WEEKEND WITH DRIER SOUTHWESTERLY
FLOW DOMINATING THE WEATHER PATTERN WITH MAINLY DRY CONDITIONS AND
SEASONABLE TEMPERATURES THROUGH THE EXTENDED PERIOD.
&&
.AVIATION...
THE THREAT OF MVFR/IFR CIG AND VIS WILL CONTINUE ACROSS SOUTHWEST AND
CENTRAL COLORADO THIS AFTERNOON AND EVENING. PROLONGED SHOWERS WITH
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE AT KASE...
KGUC...KTEX...KDRO AND KPSO AIRPORTS. FOR ERN UTAH AND NW
COLORADO...GENERALLY VFR CONDITIONS WITH SCATTERED MVFR CONDITIONS
THROUGH THIS EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
ZONES 010-012-014-018-019-022-023.
UT...NONE.
&&
SHORT TERM...MPM
LONG TERM....MPM
AVIATION.....TGJTHazardous weather outlook, Aug 2, 5:00 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 2 2011
COZ001>014-017>023-UTZ022>025-027>029-031200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH COVERS PART OF SOUTHWEST AND WEST CENTRAL
COLORADO FROM NOON TO MIDNIGHT. THIS INCLUDES THE SAN JUAN...WEST
ELK AND ELK MOUNTAINS...AND THE GORE RANGE. A MOIST UNSTABLE
ENVIRONMENT AND REMNANTS OF FORMER TROPICAL STORM DON BRINGS THE
THREAT OF HEAVY RAINS AND FLASH FLOODING. LOCAL AREAS RECEIVING 1
TO 2 INCHES OF RAIN WILL BE POSSIBLE. THIS WILL CAUSE MUD DEBRIS
FLOWS THAT IMPACT MOUNTAIN HIGHWAYS AND BACKCOUNTRY ROADS.
FOR EASTERN UTAH AND NORTHWEST COLORADO...EXPECT SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND SOME OF THESE WILL DRIFT OVER
THE VALLEYS EARLY IN THE EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
WEDNESDAY AND THURSDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE. LOCALLY HEAVY RAINS HAVE THE POTENTIAL
TO GENERATE MUD DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND
NORMALLY DRY CREEK BEDS OR WASHES WILL BE POSSIBLE.
FRIDAY AND SATURDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS DIMINISHES TO SLIGHT CHANCE. MOST STORMS WILL STAY
CONFINED TO THE HIGHER TERRAIN.
SUNDAY AND MONDAY...MOSTLY DRY CONDITIONS ARE EXPECTED AS THE
MONSOONAL MOISTURE PLUME GETS SUPPRESSED OVER THE DESERT SOUTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 2, 1:40 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FUNNEL CLOUD 20 SE GRAND JUNCTION 38.88N 108.29W
08/02/2011 MESA CO PUBLIC
FUNNEL CLOUD REPORTED FROM WHITEWATER LOOKING SE NEAR
INDIAN POINT ON THE GRAND MESA
&&
EVENT NUMBER GJT1100520
JOEFlash Flood, San Juan
- When
- August 2, 2:15 PM MST to 4:00 PM MST
- Where
- San Juan County, 2 mi SW of Elk Park to 0.95 mi S of Elk Park
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.660, -107.696
A major flash flood roared down from the west slope of the Animas River Valley across the Durango and Silverton Narrow Gauge Railroad and into the Animas River. The flash flood deposited mud, boulders, and pine trees up to 15 feet deep onto a 300 foot section of railroad tracks. The Animas River was also clogged from the debris. It took 6 days for crews to clear the debris and repair the railroad tracks before the railroad could reopen.
Flash Flood, Ouray
- When
- August 2, 3:20 PM MST to 5:00 PM MST
- Where
- Ouray County, 0.93 mi WNW of Red Mtn to 1.06 mi NNW of Red Mtn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.906, -107.715
Flash floods deposited 1 to 2 feet of mud, rocks, and other debris onto Highway 550 on the north side of Red Mountain Pass. Highway 550 was closed until crews were able to clear the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 2, 20111 death · 1 event
- Hail and Damaging Winds in Arkansas, August 2 to 4, 20112 injured · $1.0 million · 1.75 in hail · 28 events
- Wildfire in Oklahoma, August 2, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Illinois, August 2, 2011$376,000 · 1 in hail · 24 events
- Tornado in Florida, August 2, 2011$180,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011$260,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 2, 2011$110,000 · 56 kt wind · 2 events
- Wildfire in Oklahoma, August 2, 2011$100,000 · 1 event
- Damaging Winds in Indiana, August 2, 2011$71,000 · 83 kt wind · 6 events
- Flash Flood and Damaging Winds in Wisconsin, August 2, 2011$73,000 · 56 kt wind · 5 events
- Damaging Winds in Minnesota, August 2, 2011$29,000 · 60 kt wind · 18 events
- Flash Flooding and Damaging Wind in Minnesota, August 2, 2011$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331568, 331569.